If you are on Paxlovid to treat mild to moderate symptoms for COVID, you may have noticed a funny taste in your mouth. This is one of the side-effects of this drug, which is currently provided to the public under emergency use authorization in America. This ‘paxlovid mouth’ has been described many ways, like grapefruit juice, soap, metallic-like, and for me, kind of reminds me of bile from vomit. There’s also hints of a burnt taste. Kind of gross right? Find out why this happens, whether you should stop taking Paxlovid, and some remedies that may help you with this funny taste.
This altered sense of taste from things such as medications is nothing new and actually has a medical term called dysgeu-sia. This bad taste can come on very shortly after taking your first set of pills. For me, I tasted it overnight in my sleep and it left me wondering if I brushed my teeth or not. For those of you who are wondering, brushing your teeth does not make the taste go away. It reminds me of acid reflux in your mouth of when you kind of almost throw up and stop yourself midway, but some of the contents makes it up your throat. And this is very interesting because when you take the actual pills, like when your tongue touches the pills, there’s no real noticeable bitter taste compared to other medications. So for those of you who are wondering if this is difficult to ‘swallow’, it really is not. It is like nothing compared to the large vitamins that I take that feel like they are almost double in size.
And dysgeusia is actually a side-effect for many other drugs such as antiobiotics, antihistamines, and for those who are on chemotherapy. One of the reasons why we may detect this bitterness so sensitively is because of how our mouths are designed to taste these flavors evolutionarily. Because some of the bitter substances are known to be toxic to our bodies, but of course this does not mean that Paxlovid is necessarily ‘toxic’ for us, just for the Sars-cov-2 the virus itself. Which is what we want.
While I personally did not taste a bitterness in the combination of pills, Nirmatrevlir and ritonavir are indeed bitter substances. The reason why we may taste this bitterness in Paxlovid may be due to the taste molecules sticking to our taste buds that are resistant to rinsing our mouth or brushing our teeth. The first night I took Paxlovid, I kind of did not taste anything funny for while but it came on suddenly overnight, so it may be due to the secretion back into the mouth from saliva. One reason for this ‘sticking’ to the mouth is actually a good thing pharmacokinetically because one of the two drugs in Paxlovid, Nirmatrelvir is designed to inhibit the virus replication. And the other drug, ritonavir is designed to actually slow down the metabolism and breakdown of the drug and have it secreted instead of doing its job because of how fragile it is while in our body. Essentially, Nirmatrelvir may be causing the dysgeusia and combined with ritonavir, which works to extend this lasting taste.
So how have people been coping with it? First of all, if you are thinking about stopping Palovid because of the taste, I would highly recommend you to consult with your doctor because the benefits typically far outweigh this side-effect. Another problem with stopping is similar to how when we don’t finish our supply of antibiotics, if you don’t finish your antiviral such as Palovid, you could risk breeding a more powerful variant that can come back and be even more resistant to another round of treatment. This is not medical advice, so consult with your doctor if you are considering stopping.
One way I see this side-effect and the silver lining is that it reminds me to drink more water. When I take a small sip of water, such as in the middle of the night, it makes the taste go away for a while. So every time I taste this funny taste, I take a small sip of water and swish it around my mouth. It doesn’t need to be a lot. Your favorite tea is another great option.
But if you want to take more aggressive measures, you can ‘mask’ the taste with things such as Tic Tacs, mints, cough drops, gum, or other similar things. Personally, I think sweet flavors tend to mask this bitterness quite well. While not healthy, candy-like red hots, because of the cinnamon, or cinnamon gum is another option that many have had success with. Some chewing gums last longer than others. However, chewing gums only last so long. One of the longest lasting gums, Eclipse, lasts about 6 minutes. And then you’ll have to spit it out. So I think tiny mints like those tiny Altoids are a better alternative to chewing gum. I’ve had pretty good success masking Paxlovid mouth with the Altoids smalls wintergreen mint. If you’re not a fan of cinnamon or minty flavors or if you are diabetic or concerned about sugar, you can try other healthier alternatives such as artificially sweetened beverages and fruits. Sweet juices with moderation may help but watch the sugar levels. A good one is an apple or apple sauce.
If you’re after a savory taste, many healthy snacks can be a good option. One of my recent favorites to also increase my fiber intake are flavored almonds, like the lights salted ones. I also have been eating of lot of my kids’ salted green pea snaps. These are low in salt and fat, high in fiber and protein. Other nuts and trail are good but try to stay away from things like potato chips.
Things that likely won’t work are carbonated beverages like La Croy. You probably shouldn’t be drinking anyways so I would also stay away from beer, wine, and other hard alcohols. And everyone’s tastes buds and sensitivities are different so I encourage you to experiment with different foods and drinks to mask the flavor. On the bright side, you will only be on this medication for 5 days and it will go away after that.
Besides physically masking the flavor, one thing to try and maintain is your mental health. Having ways to cope while sick and stressed can help in more ways than not because of how our body is all connected holistically. One technique used in cognitive behavioral therapy, which I use myself, is reframing your thoughts, especially negative ones associated with the taste. While it is natural and intuitive to be aware and think about avoiding tastes like this, in this case, the drug is working to help us with the disease. So when you have thoughts or think to yourself such as, this is gross, or this taste won’t go away, or whatever negative thought you may have, instead focus on the positive. Examples of things to say to yourself are: It is only temporary and will go away. Only 4 more days or 3 more days or 1 more day left. This side effect means the drug is working to do it’s job. This is better than coughing all night or getting more sick and going to the hospital. This is better for my family because I will get soon faster. Lots of people would want to be on this medication but don’t even have access to it. I will get better. One day at a time. Today is better than yesterday. I am strong. As you are likely not going to school, working, or doing your normal routine, even if you are retired, try to distract yourself with a fun or meaningful activity. For me it’s making YouTube videos but I understand you should be on isolation and not be socializing with others. So you could take play with your pet, watch a movie, go out for some fresh air, bake something, do yoga or some stretching, go on a walk away from people, read a book, or anything else to take your mind off the taste. That is essentially what we promote as occupational therapists and the research shows that these techniques work, by doing things that are meaningful to you with a positive frame of mind. If you are interested in learning more, check out my channel for more ways to live a healthier and happier life through occupational therapy.
So what has helped you with this funny taste? Let me know in the comments so we can all give a try and benefit from it while we are on this medication. Thanks for watching and stay safe.